Unfortunately like many Churg Strauss sufferers I have witnessed the ups and downs of a relationship with prednisone. I no longer have joint and muscle pains, no rash, less severe asthma attacks, no vasculitis to starve my organs of oxygen and slowly kill me, and I can smell again (though that was the least of my worries.) But, in the fine print of the contract (signed in blood) for this devil to keep me alive, also came consequences…high blood sugar (risk to develop diabetes), weight gain, moon face, excess hair growth, back hump (yes like Quasimodo), high blood pressure, swelling and pain in my stomach and esophagus, anxiety and panic attacks, and osteoporosis. Those are just the side effects that I have suffered, but there are others. Risk of infection is something else that prednisone can leave you vulnerable to, and any medication used to treat autoimmune diseases, since the purpose is to lower the immune system responses. So, I try to be very careful. Unfortunately as I type this I am trying to get over a mild case of pneumonia! I have feared getting this for the past two years, and now I have it! Luckily I caught it early and I did not have to go into the hospital, but I know it’s something to take seriously and can kill me.
For the purpose of treating my Churg Strauss I am only taking prednisone at the moment, which seems to be enough to keep things under control. Because of my fear of side effects, and the fact that the other recommended medications seem to have some pretty serious ones, I have decided to stay on prednisone and I’ve accepted the side effects it has caused. Over a year ago, I reluctantly tried one of the other medications my doctor recommended. I think it was Imuran. I ended up having a reaction that caused acute pancreatitis and stopped taking it after a few days. The main reason I have stayed away from the other medications is that they can stay in the body long after you stop taking them. This is a problem because they all have been found to cause harm during pregnancy. Even if I was to stop taking them six months or a year before I plan to get pregnant, they can still be in my body and still cause harm. So, at my insistence, my doctor agreed that it was best to just stay on the prednisone for now. Though I am not 100% comfortable at the thought of being on prednisone while pregnant, I have been assured by my OBGYN that it does not cross the placenta and would not cause harm like the other medications could. Also, I have read that others on prednisone that have Churg Strauss have gone through pregnancies without complications, so I am hopeful.
I know that long term prednisone has a lot of negative side effects, some of which I already mentioned that I am suffering from, but I do not read anywhere that it causes death, or rare blood cancers, or some of the other side effects that my other medication choices could cause. So I wonder why my doctor wants me to take those other medications. He has tried to advise me to take the other medications and he thinks that maybe after I have a baby that I will consider taking them. I have read that people taking these other medications (like methotrexate) still need to continue to take prednisone along with it. Why would I take two medications when the one seems to work well for me? Almost every doctor that I see is surprised to find out that I have been on prednisone for so long. Some have shown concern with the dose, and think that anything over 5 mg is way too much. From stories I have read from others, 15 mg is a low dose. Some people take anywhere from 20 – 40 mg daily along with other medications. You may ask, why are you not concerned? Well, I am! The thing is, I feel great on it. Other than some of the side effects (like anxiety…which I will go into detail about in other posts), my asthma, nasal allergies, and Churg Strauss symptoms are kept in control. So, I will stay on it for as long as I can, but I will try to lower the dose, and I will also try to see if diet and lifestyle changes will help.
Over a year ago I tried to lower my dose based on instructions from my doctor. I was to reduce the daily dose by 1 mg daily, every other week. I think this was too quick, and my symptoms returned (joint pain, muscle pain, rash, and that weird almost-passing-out-after-sneezing thing) when I was around 11 mg. Since then I have read that some people have had great success trying to lower the dose very VERY slowly, alternating between different daily doses, and even splitting up the dose throughout different times of the day. From what I understand about prednisone, it affects your adrenal glands and can suppress their production of the hormone cortisol. When reducing the dose, sometimes the adrenal glands don’t respond, especially when it’s a rapid reduction (this is why prednisone is always prescribed at a higher dose then tapered down until it can be safely stopped.) This is usually fine for short term doses, but when your body gets used to it for years the adrenal glands might take a long time (weeks to months) to kick back into the normal hormone production, or in some cases they might not at all. Here is a good simple explanation on Mayo Clinic. That is why some people feel the alternating doses may help as it disrupts the constant and steady dose and your body may “wake up” and realize that it needs to pay attention.
So, this brings me to my first experiment. Attempt to very slowly lower my dose of prednisone to 10 mg or less. My doctor thought this technique sounded safe and that there could be legitimate benefits to tapering this way, so I made sure to get his blessing before making any changes. I started this months ago using the following method. Beginning at 15 mg daily, I cut 1 mg pills in half and started lowering my dose by .5 mg one day a week and increasing the frequency of the lower dose as follows. I would take 15 mg six days a week and 14.5 mg one day a week for a couple of weeks. I went to 14.5 mg two times a week (though not two days in a row), then 14.5 mg three times a week, four times, etc, continuing in this manner until I was alternating every other day between 15 and 14.5 mg. Then I would take 14.5 mg for two days in a row and continue alternating 15 and 14.5 mg the remaining days of the week. Each time I make a change, I do this for a couple of weeks at a time to give my adrenal glands time to adjust. Once I get down to the next .5 mg increment on a daily basis (like 14.5 mg every day) I stay at that steady daily dose for at least two to three weeks. I have continued in this manner and I’m currently alternating between 13.5 and 13 mg every other day. It’s a very slow process, and I write out each dose on a calendar to keep track.
At times throughout this process I have had a few days that I felt achy in my joints. If these aches fell on a day that I was to take a lower dose, I would instead take the higher dose…always listening to my body. During these times I would also prolong the time before my next drop to let me body adjust (so instead of take the lower dose, I would take the higher dose for the next few days.) I can’t say with 100% assurance that this is working, because I think the real test will be if I can get below 12 mg. I will know for sure if I am able to get to 10 mg! I think when I previously tapered, my threshold might have been 12 mg, but it was too quick and did not give my body time to adjust so my threshold might be a higher does. It could take two to three weeks for your body to show symptoms again, that’s why I think this slower method works and I listen to my body. Also, I try to see my rheumatologist ever six months and he always tests my eosinophil count, which is the true marker to go by when figuring out if your Churg Strauss is active or not.
At some point when I get to a lower dose, I will try splitting up the dose throughout the day as well. The same person that recommended the slow taper said that after a certain point, they would take half the dose in the morning and the other half in the afternoon. Most of the time prednisone is taken in one dose, usually in the morning, as it simulates the body’s hormone secretion from the adrenal glands. I have noticed that when I was taking it at night (before I knew you were supposed to take it in the morning) that I peed and awful lot! The body just doesn’t like the hormones that late in the day for some reason. I have noticed a huge improvement since taking it in the morning. But the thinking is that if you split up the dose between morning and afternoon, that it might stimulate the adrenal glands to start working again, so I will try it. (Again, with the blessing of my doctor.)
In the meantime, I will continue with my slow taper and I’ll update you on my progress throughout this experiment. My next post I will start to cover the diet and lifestyle changes that I am also experimenting with. Besides dealing with this pneumonia that suck up on me, so far I have been feeling great with these changes that I have been making. My next doctor’s appointment is at the end of next month, so we’ll see what he says and what the blood work shows!